CBRNE - Nerve Agents, Binary - GB2, VX2 Clinical Presentation

Updated: Dec 18, 2018
  • Author: Larissa I Velez-Daubon, MD; Chief Editor: Duane C Caneva, MD, MSc  more...
  • Print
Presentation

History

The onset of symptoms after an exposure to a nerve agent varies depending on the route of exposure and the nature of the specific agent.

  • After inhalation, onset is extremely rapid because of the high vascularity of the lungs. The lungs are also important primary target organs. Dim or blurry vision caused by diffusion of the nerve agent through the cornea and subsequent interaction with the pupillary muscle is extremely common after a vapor exposure.

  • After dermal exposure to the G (volatile) agents, systemic effects may be delayed for minutes. In the case of VX, systemic effects may not appear until several hours after dermal exposure. The symptoms tend to be localized at first, with sweating and fasciculations, and may thus be overlooked by the patient. The onset of symptoms also depends on the area of skin that is exposed, and on the presence of sweat and ambient temperature. The rate of penetration is greatest in the thinner areas of the skin.

  • In many patients, history of exposure to a nerve agent is absent. In case of a terrorist attack, suspect the diagnosis when several patients present with symptoms of cholinergic excess. Occupational history may also aid in making the diagnosis. Military personnel and laboratory personnel are at a higher risk for exposures to the nerve agents.

Next:

Physical

Clinical signs and symptoms are related to excessive stimulation at the cholinergic nicotinic and muscarinic receptors both centrally and peripherally. Some central (CNS) effects may not be mediated by cholinergic receptors. In particular, some effects are suspected to occur on glutamate N -methyl-d-aspartate (NMDA) and gamma-butyric acid (GABA) receptors, which may contribute to nerve agent–mediated seizures and CNS neuropathology. See below for a summary of the clinical effects of nerve agents (adapted from Marrs, 1996). [1]

Signs and symptoms correlate with the severity of the exposure and are primarily related to excessive activation and subsequent fatigue at the cholinergic receptors. Some authors have divided exposures into minimal, moderate, and severe. Signs and symptoms associated with each level of exposure are summarized in Table 2.

Table 2. Severity of Toxicity From Liquid and Vapor Exposures (Open Table in a new window)

Severity of Exposure

Signs and Symptoms - Liquid*

Signs and Symptoms - Vapor†

Minimal

Localized sweating at site

Localized fasciculations at site

Miosis

Rhinorrhea

Slight dyspnea

Moderate

Above-mentioned symptoms and the following:

Nausea, vomiting, and diarrhea

Generalized weakness

Above-mentioned symptoms and the following:

Moderate-to-marked dyspnea

(bronchorrhea and/or bronchoconstriction)

Severe

Above-mentioned symptoms and the following:

Loss of consciousness

Seizures

Generalized fasciculations

Flaccid paralysis and apnea

Above-mentioned symptoms and the following:

Loss of consciousness

Seizures

Generalized fasciculations

Flaccid paralysis and apnea

* Onset possibly delayed

† Rapid onset of symptoms

Central (CNS) effects

CNS effects include the following:

  • Anxiety

  • Restlessness

  • Seizures

  • Failure to concentrate

  • Depression

Acetylcholine muscarinic (postganglionic parasympathetic)

DUMBELS is a commonly used mnemonic, as follows:

  • D - Diarrhea

  • U - Urination

  • M - Miosis

  • B - Bronchorrhea, bronchoconstriction

  • E - Emesis

  • L - Lacrimation

  • S - Salivation

Acetylcholine nicotinic (motor endplate, sympathetic and parasympathetic ganglia)

These signs and symptoms include the following:

  • Pallor

  • Tachycardia

  • Hypertension

  • Muscle weakness or paralysis

  • Fasciculations

Eyes

Some of the most common effects of nerve agents are miosis and conjunctival injection. Patients may report eye pain, dim vision, and blurred vision. This most likely is due to direct contact between the agent and the pupillary muscle of the eye.

Miosis may persist for long periods and may be unilateral. Dim vision is, in part, due to the severe miosis, whereas the eye pain is directly caused by ciliary muscle spasm.

Patients exposed to VX may not experience miosis. This is probably because exposures to VX are generally dermal, and, thus, the eye is not directly exposed to the agent. However, miosis may be present as a delayed sign of VX exposure.

Nose

Rhinorrhea is common after vapor exposure, from direct exposure of the nasal mucosa to the nerve agent.

Rhinorrhea can also result as part of the systemic toxicity seen after exposures by other routes.

Lungs

Shortness of breath is another common symptom after any form of exposure. It can vary from a sensation of tightness in the chest to frank respiratory distress, pulmonary edema, gasping, and apnea. This shortness of breath is caused by both the bronchoconstriction and excessive bronchial secretions that may result from muscarinic overactivity.

In severe exposures, paralysis of the respiratory muscles occurs due to respiratory muscle fatigue.

Muscarinic and nicotinic hyperactivity in the central nervous system can also produce a centrally mediated apnea.

Respiratory failure due to central apnea, bronchorrhea and bronchoconstriction, respiratory muscle paralysis, or a combination thereof is often the cause of death in nerve agent poisoning.

Skeletal muscle

Fasciculations, either localized or generalized, are observed after severe exposures. Myoclonic jerks (twitches) may also be observed.

Eventually, the muscles fatigue and a flaccid paralysis ensues.

Skin

With small liquid exposures, localized sweating and fasciculations can occur.

Generalized, profuse diaphoresis can occur with larger exposures.

Gastrointestinal

Abdominal cramping can occur.

With larger exposures, nausea, vomiting, and diarrhea are more prominent.

Heart

The patient may present with either bradycardia or tachycardia. Increases in heart rate results from predominance of the adrenergic stimulation, whereas predominant parasympathetic tone results in vagal stimulation and bradycardia. Heart rate is an unreliable sign of nerve agent poisoning.

Many disturbances in cardiac rhythm have been reported after both organophosphate and nerve agent poisonings.

Heart blocks and premature ventricular contractions can occur.

The most concerning arrhythmias reported are torsade des pointes and ventricular fibrillation.

Central nervous system

Smaller exposures to nerve agents have reportedly resulted in behavioral changes such as anxiety, psychomotor depression, intellectual impairment, and unusual dreams.

Large exposures to nerve agents result in loss of consciousness, central apnea, and seizures.

Previous
Next:

Causes

Nerve agents are not readily available. Suspect nerve agent exposures in military personnel or research laboratory workers who may have access to these substances. Also suspect nerve agent poisoning when several patients present with signs of cholinergic overstimulation. This second presentation would be typical during a terrorist attack.

Previous